Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 421, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2023, 8:41 PM CDT for Chilton County, Coosa County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2023, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 11, 2023, 9:08 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chilton County, AL, Coosa County, AL
The radar
The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3912 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.7
The text
As transmitted.
756
WUUS54 KBMX 120141
SVRBMX
ALC021-037-120230-
/O.NEW.KBMX.SV.W.0421.230812T0141Z-230812T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
841 PM CDT Fri Aug 11 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Chilton County in central Alabama...
Southwestern Coosa County in east central Alabama...
* Until 930 PM CDT.
* At 841 PM CDT, severe thunderstorms were located along a line
extending from near Marble Valley to near Thorsby, moving southeast
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clanton, Thorsby, Speed, Lyle, Pentonville, Mitchell Lake, Dollar,
Gap Of The Mountain, Lay Lake Dam, Unity, Moriah, Higgins Ferry
Park, Verbena, Lay Lake, Lomax, I 65 Rest Area, Mitchell Dam and
Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3275 8632 3277 8632 3277 8634 3275 8634
3275 8641 3271 8642 3271 8662 3291 8672
3302 8637 3276 8616
TIME...MOT...LOC 0141Z 327DEG 27KT 3301 8642 3289 8670
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
89^GSatterwhite2 follow-up statements
908
WWUS54 KBMX 120204
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
904 PM CDT Fri Aug 11 2023
ALC021-037-120230-
/O.CON.KBMX.SV.W.0421.000000T0000Z-230812T0230Z/
Chilton AL-Coosa AL-
904 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA COUNTIES...
At 903 PM CDT, a severe thunderstorm was located over Verbena, or
near Clanton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clanton, Mitchell Lake, Higgins Ferry Park, Verbena, Dollar, Mitchell
Dam, Cooper and Lomax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3278 8666 3287 8669 3293 8647 3277 8633
3277 8634 3276 8634 3275 8632 3275 8641
3271 8642 3271 8662
TIME...MOT...LOC 0203Z 335DEG 26KT 3279 8654
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
89^GSatterwhite150
WWUS54 KBMX 120208
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
908 PM CDT Fri Aug 11 2023
ALC021-037-120218-
/O.CAN.KBMX.SV.W.0421.000000T0000Z-230812T0230Z/
Chilton AL-Coosa AL-
908 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHILTON AND
SOUTHWESTERN COOSA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3278 8666 3287 8669 3293 8647 3277 8633
3277 8634 3276 8634 3275 8632 3275 8641
3271 8642 3271 8662
TIME...MOT...LOC 0207Z 327DEG 27KT 3275 8651
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:22 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 11, 7:22 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 722 PM CDT Fri Aug 11 2023 ...New SHORT TERM, AVIATION... .SHORT TERM... (Tonight through Saturday) Issued at 703 PM CDT FRI AUG 11 2023 An instability gradient was perched northwest to southeast over central Alabama early this evening. Increased pops based on the latest radar depiction. Low level convergence was somewhat weak and there does not appear to be much in the way of upper support. But there is an enhanced Bulk Shear value. Microburst potential was very high as super high cape values were teamed with very high moisture values. Therefore, we are experiencing a damaging wind threat with some hail. The watch that was in place was allowed to expire and we believe there will be a general weakening trend the next few hours. So a strong to severe storm possible another few hours and then diminishing. Do not anticipate redevelopment overnight. It appears that some patchy fog will develop overnight, mainly where it rained and to the east. Will monitor this evening for specific area to cover. The low level conditions remain very moist into Saturday. An believe it or not, the low level thicknesses increase. Therefore, highs will be 95 to 100 over a large part of the area with heat indices 105 to 110 and greater by afternoon. 75 Previous short-term discussion: (This afternoon through Saturday) Issued at 1233 PM CDT FRI AUG 11 2023 Other than the isolated severe storm chances, very dangerous heat will return as a major story through Saturday. We'll stay in a warm-sector environment with the surface ridge off to our south. Dewpoints will struggle to mix out due to the the depth of the moist environment, remaining in the mid to upper 70s. Heat index values today will easily rise to 105 or above across the western and southern counties and may rise close to 105 as far north as Birmingham this afternoon. The Heat Advisory may need to be expanded northward if we don't see dewpoints mix down a degree or two from what we're observing currently. Upper level heights are expected to increase during the day on Saturday as the ridge builds in from the west. We'll see very dangerous conditions, perhaps the worst we've seen so far this summer. We'll need an Excessive Heat Warning over a majority of Central Alabama, as heat index will rise to 110 degrees or higher. At least scattered showers and storms will remain possible during the day on Saturday, with high-res guidance indicating yet another upper level impulse diving southward around the upper ridge. We'll have to watch for the potential of another MCS to develop and move southward through the afternoon. Chance PoPs have been included areawide for now, until higher confidence in placement of the storms can be achieved. 56/GDG && .LONG TERM... (Saturday night through next Thursday) Issued at 344 PM CDT FRI AUG 11 2023 No major changes were made to the extended forecast. Isolated to scattered mainly diurnal convection chances are expected. Elevated heat indices will likely require continued heat advisories and some excessive heat warnings for Sunday and Monday. On Tuesday some drier air should make its way into C AL with a frontal boundary. Thus, the more humid air that could require a heat advisory should be more confined to the SRN tier of counties depending on the success and progression of the surface boundary. By Wed, the boundary should make some further progress SWD allowing more lower dew points to make their way into C AL. This should alleviate the need for heat advisories for any part of C AL for Wed or Thu. 08 Previous long-term discussion: (Saturday through Thursday) Issued at 341 AM CDT FRI AUG 11 2023 Saturday through Monday. Broad Mid-level ridging will persist over the Four Corners States while a local maximum will be found over East Texas and much of Louisiana to start the long term forecast period. Heights look to rise further over the local area Sunday through Monday followed by some contraction over the northern portion of the area late Monday into Tuesday. Expect partly cloudy skies with isolated showers and thunderstorms mainly in the afternoon hours. The combination of heat and humidity will result in heat index values remaining below 105 degrees across portions of the far northeastern counties with the central counties exceeding 105 degrees while the higher values will be found across our south and southwest with readings near 110. Tuesday through Thursday. Global guidance solutions have come into better agreement of a closed low over Wisconsin with a longwave trough swinging east over the Mid Mississippi River Valley Region during this time frame. The longwave troughing will move further east closer to the area on Wednesday before a more zonal flow regime returns on Thursday. A surface cold front is progged to push into the northern portion of the forecast area on Tuesday, resulting in scattered showers and storms south and southeast with lower chances across the northern third of the area. With the zonal flow regime aloft, the surface front looks to stall just south of the Interstate 20 corridor on Wednesday and Thursday, resulting in scattered showers and storms each afternoon near and south of the boundary with more isolated activity to the north. Heat index values are expected to exceed 105 degrees on Tuesday across the southern third of the forecast area. Drier air will mix down on Tuesday and persist through Wednesday, resulting in heat index values projected to be below 105 degrees areawide for Wednesday and Thursday. 05 && .AVIATION... (00Z TAFS) Issued at 703 PM CDT FRI AUG 11 2023 Showers and storms will remain possible the next few hours near BHM/EET/MGM/TOI. The storms may produce very heavy rain and some gusty winds. The storms should diminish with the loss of daytime heating. Overnight, winds will be light and variable. Low level moisture remains very high and some patchy fog will be possible. Will monitor this evening for potential placement in the next terminal issuance. On Saturday, winds will be westerly 5-10kts and there will be chances of thunderstorms area wide by afternoon. 75 && .FIRE WEATHER... Scattered showers and storms will continue this afternoon through Saturday with afternoon relative humidity minimums in the 45 to 55 percent range for Saturday. A decrease in shower and thunderstorm activity is forecast Sunday and Monday while heat index readings will continue to exceed 105 degrees during the afternoon hours across much of the area through this time frame. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 94 71 96 / 30 40 30 30 Anniston 74 94 73 96 / 30 40 30 20 Birmingham 74 95 75 96 / 40 40 30 20 Tuscaloosa 76 96 75 98 / 20 30 20 20 Calera 74 96 75 98 / 40 40 30 20 Auburn 73 94 74 95 / 30 30 30 20 Montgomery 76 98 76 99 / 50 30 30 20 Troy 76 98 76 99 / 50 30 30 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa-Dallas- Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon- Marengo-Marion-Montgomery-Perry-Pickens-Pike-Russell-Shelby- Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston. Excessive Heat Warning from 10 AM to 9 PM CDT Saturday for the following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa- Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes- Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Russell- Shelby-Sumter-Tallapoosa-Tuscaloosa-Walker-Winston. Heat Advisory from 10 AM to 9 PM CDT Saturday for the following counties: Blount-Calhoun-Chambers-Cherokee-Clay-Cleburne-Etowah- Randolph-St. Clair-Talladega. && SHORT TERM...75 LONG TERM....08 AVIATION...56
Hazardous weather outlook, Aug 11, 3:15 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 315 PM CDT Fri Aug 11 2023 ALZ011>015-017>050-122315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 315 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible through 7 pm this evening. The risk area includes locations near and south of I-20. The main threats will be damaging winds and large hail. The combination of high temperatures and high surface dew points will create a feels like temperature from 105 to 109 degrees today. The threat area is generally west of I-22 and the US 280 corridor. This roughly covers the western two thirds of central Alabama. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms are possible again on Saturday. The threat window appears to be from noon to 7 pm for the northeast half of the area. Please see graphic for specific locations. The main threats will be damaging winds and large hail. The hot area today will increase on Saturday. The western area will have an Excessive Heat Warning where heat indices will be 110 or greater. The remainder of central Alabama will also increase in the feels like temperature and a Heat Advisory has been issued. Heat and humidity will produce dangerous conditions through Tuesday. Heat indices will be 105 or greater each afternoon in various locations across central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and Saturday afternoon.
In the hours before
Local storm report, Aug 11, 7:58 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Dmg 1 NNE Bluff Park 33.42N 86.85W
08/11/2023 Jefferson AL Fire Dept/Rescue
Trees down on Valley Street and Shannon
Oxmoor Road.
&&
DavisLocal storm report, Aug 11, 8:23 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
823 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Dmg Bluff Park 33.40N 86.85W
08/11/2023 Jefferson AL Fire Dept/Rescue
Corrects previous tstm wnd dmg report from
Bluff Park. Several trees down on houses on
Maiden Lane and Park Terrace. Other trees
down in Bluff Park and Chapel Road.
&&
DavisLocal storm report, Aug 11, 8:25 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
825 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM Tstm Wnd Dmg 1 E Camp Branch 33.21N 86.75W
08/11/2023 Shelby AL 911 Call Center
Multiple trees were blown down on Highway
26.
&&Local storm report, Aug 11, 8:29 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
829 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg Hoover Met 33.34N 86.84W
08/11/2023 Jefferson AL Fire Dept/Rescue
Tree down on Buccaneer Drive.
&&
DavisLocal storm report, Aug 11, 8:31 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
831 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tstm Wnd Dmg 3 NNE Shannon 33.44N 86.85W
08/11/2023 Jefferson AL Public
Trees down on Lakeshore Parkway and Wenonah
Oxmoor Road.
&&
DavisSpecial weather statement, Aug 11, 8:36 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT Fri Aug 11 2023
ALZ035-036-120215-
Chilton AL-Coosa AL-
836 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of southeastern Chilton
and southwestern Coosa Counties through 915 PM CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lay Lake Dam, or 9 miles northeast of Clanton, moving southeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clanton, Speed, Lyle, Pentonville, Mitchell Lake, Dollar, Gap Of The
Mountain, Lay Lake Dam, Moriah, Higgins Ferry Park, Verbena, Lay
Lake, I 65 Rest Area, Mitchell Dam and Cooper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8632 3277 8632 3277 8634 3275 8634
3275 8641 3274 8641 3271 8642 3271 8653
3291 8668 3302 8638 3276 8617
TIME...MOT...LOC 0136Z 324DEG 36KT 3296 8654
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:14 PM CDT | Special Weather Statement | BMX | Jefferson | 46 min |
| Aug 11, 7:19 PM CDT | Areal Flood Advisory | BMX | Autauga | 3 hr |
| Aug 11, 7:28 PM CDT | Special Weather Statement | BMX | Jefferson | 47 min |
| Aug 11, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 49 min |
| Aug 11, 8:06 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby | 41 min |
| Aug 11, 8:36 PM CDT | Special Weather Statement | BMX | Coosa | 39 min |
| Aug 12, 2:08 PM CDT | Special Weather Statement | BMX | Randolph | 37 min |
| Aug 12, 2:10 PM CDT | Special Weather Statement | BMX | Blount | 50 min |
| Aug 12, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 31 min |
| Aug 12, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 45 min |
| Aug 12, 2:50 PM CDT | Special Weather Statement | BMX | Coosa | 40 min |
| Aug 12, 3:14 PM CDT | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Aug 12, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 76 min |
| Aug 12, 3:31 PM CDT | Special Weather Statement | BMX | St. Clair | 29 min |
| Aug 12, 3:40 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 50 min |
| Aug 12, 3:59 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Aug 12, 4:13 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 47 min |
| Aug 12, 4:17 PM CDT | Special Weather Statement | BMX | Tallapoosa | 28 min |
| Aug 12, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 55 min |
| Aug 12, 4:31 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 29 min |
| Aug 12, 4:36 PM CDT | Special Weather Statement | BMX | Jefferson | 39 min |
| Aug 12, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 44 min |
| Aug 12, 5:17 PM CDT | Special Weather Statement | BMX | Chambers, Tallapoosa | 43 min |
| Aug 12, 5:18 PM CDT | Special Weather Statement | BMX | Shelby | 42 min |
| Aug 12, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 46 min |
| Aug 12, 5:27 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Russell | 63 min |
| Aug 12, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 38 min |
| Aug 12, 5:49 PM CDT | Special Weather Statement | BMX | Coosa, Shelby | 41 min |
| Aug 12, 6:26 PM CDT | Special Weather Statement | BMX | Coosa, Tallapoosa | 49 min |
| Aug 12, 6:28 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Pike | 62 min |
| Aug 12, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 32 min |
| Aug 12, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.